Alert archive / Hawaii / Flash Flood Warnings in 2007
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 31, 2007, 8:23 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 31, 2007, 8:23 AM HST (18:23 UTC)
- Expired
- Dec 31, 2007, 11:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 11:15 AM HST | FLASH FLOOD | Halawa Valley, HI | OBSERVER SAID WATER IS RUNNING OVER THE BRIDGE AT HALAWA VALLEY. EVEN THOUGH THE RAIN HAS EASED THE RIVER CONTINUES TO FLOOD DOWN FROM THE MOUNTAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 172 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544
WGHW50 PHFO 311826
FFWHFO
HIC009-312130-
/O.NEW.PHFO.FF.W.0029.071231T1823Z-071231T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
823 AM HST MON DEC 31 2007
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MOLOKAI IN MAUI COUNTY
* UNTIL 1130 AM HST
* AT 816 AM HST...A GAGE ON HALAWA STREAM SHOWED A RAPID RISE
IN WATER LEVEL ABOVE 8 FEET FROM HEAVY RAIN FALLING AT OVER 2
INCHES PER HOUR OVER EASTERN MOLOKAI. THE AREA OF HEAVY RAIN WAS
NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KALAUPAPA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2105 15673 2103 15679 2104 15702 2124 15699
2121 15669
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:40 AM HST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 31, 5:40 AM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 540 AM HST MON DEC 31 2007 .SYNOPSIS...INCREASED SHOWER ACTIVITY CAN BE EXPECTED FROM OAHU TO THE BIG ISLAND THIS MORNING AS A WEAK TROUGH LINGERS OVER THE CENTRAL ISLANDS. A WEAK SHEAR LINE NEAR KAUAI TODAY WILL GRADUALLY WORK ITS WAY DOWN THE ISLAND CHAIN AS IT DISSIPATES OVER THE CENTRAL ISLANDS DURING THE MIDDLE OF THE WEEK. DRIER AIR WILL FILTER THROUGH THE ISLANDS BEHIND THE SHEAR LINE WITH NORTHEAST WINDS PREVAILING THROUGH THE WEEK. A TYPICAL TRADE WIND PATTERN OF WINDWARD AND MAUKA SHOWERS IS EXPECTED FOR THE START OF 2008. && .UPDATE...UPDATED FORECASTS TO INCLUDE FLASH FLOOD WATCH HEADLINE FOR MAUI COUNTY AND THE BIG ISLAND. AT 530 THIS MORNING...SHOWER ACTIVITY LOOKS TO BE TAPERING OFF ON OAHU. LOW LEVEL CIRCULATION REMAINS IN THE VICINITY OF MOLOKAI. LOCALLY HEAVY SHOWERS CONTINUE TO LINGER AROUND MAUI COUNTY AND WILL CONTINUE TO AFFECT LANAI...MOLOKAI AND MAUI UNDER VERY MOIST CONDITIONS TODAY. AN UPPER SHORTWAVE SWINGING OVERHEAD IS A POSSIBLE MECHANISM THAT CAN ENHANCE SHOWER ACTIVITY TODAY. LOCAL TERRAIN EFFECTS AND DAYTIME HEATING ARE OTHER FACTORS THAT WILL COME INTO PLAY. BIG ISLAND WAS POSTED MAINLY FOR THE KONA SIDE AS MOIST SOUTHWEST FLOW UPSLOPE COULD TRIGGER HEAVY SHOWERS AND THE POTENTIAL FOR FLOODING. && .DISCUSSION...THE WEATHER MADE A TURN FOR THE WORSE OVERNIGHT WITH HEAVY RAINS FALLING ACROSS THE CENTRAL ISLANDS. A VARIETY OF FACTORS CAME INTO PLAY WHEN THIS ACTIVE WEATHER FLARED UP. AN INTERESTING PATTERN WAS NOTICED AT THE LOWER LEVELS WHICH WAS SEEN ON RADAR AND SATELLITE IMAGERY. A LOW LEVEL CIRCULATION WITH ITS CENTER BETWEEN OAHU AND MOLOKAI WAS EVIDENT. WEATHER ON KAUAI WAS QUIET WITH A STABLE NORTHERLY FLOW IN PLACE. MOST OF THE ACTION WAS FROM OAHU TO MAUI COUNTY AND TO SOME EXTENT ON THE BIG ISLAND. SHOWERS WERE MOVING IN A CYCLONIC FASHION AROUND THE APPARENT CENTER OF CIRCULATION. CLOUD MOTION WAS TOWARD THE EAST...NORTH OF MOLOKAI AND OAHU...WHILE CLOUD MOTION WAS WESTWARD SOUTH OF THESE ISLANDS. LINGERING INSTABILITY AND AN APPROACHING SHORTWAVE TROUGH ALOFT HELPED TO ENHANCE SHOWER ACTIVITY OVER THE ISLANDS. SEVERAL RAIN GAGES ON THE WINDWARD SIDE OF OAHU REPORTED RAINFALL RATES OF 1 TO 3 INCHES PER HOUR. RADAR DERIVED RAIN RATES WERE NEAR 5 INCHES PER HOUR IN SOME LOCATIONS. FLOOD ADVISORIES WERE INITIALLY ISSUED FOR OAHU AND PORTIONS OF MOLOKAI...LANAI AND MAUI. FURTHER HEAVY RAINFALL PROMPTED THE ISSUANCE OF FLASH FLOOD WARNINGS FOR WINDWARD OAHU AND THE EAST SIDE OF MAUI. THE STREAM GAGE AT OHEO GULCH QUICKLY REACHED A STAGE OF 7 FEET DURING THE TIME OF HEAVIEST ACTIVITY. MOST RAIN GAGE SITES BETWEEN PUNALUU AND OLOMANA ON THE WINDWARD SIDE OF OAHU CAME IN WITH 2 TO 3 INCHES OF RAINFALL DURING A 3 HOUR PERIOD ENDING AT 2 AM THIS MORNING. FORECAST MODELS PICKED UP ON THIS SURFACE TROUGH/CIRCULATION AND SHOWS IT WEAKENING AS IT GETS SHIFTED SOUTH. SHOWERS ASSOCIATED WITH THIS FEATURE WILL CONTINUE TODAY...AT LEAST FOR THE MORNING HOURS. AT 330 AM...MOST OF THE SERIOUS ACTIVITY HAS QUIETED DOWN. ALTHOUGH THERE ARE STILL SHOWERS OUT THERE AND ANY OF THEM CAN BE ENHANCED AND PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS. OAHU AND MAUI COUNTY ALONG WITH THE BIG ISLAND WILL CONTINUE TO RECEIVE SHOWERS THIS MORNING. LOCALLY HEAVY RAINFALL POSSIBLE THIS MORNING...BUT AN IMPROVING TREND IS EXPECTED THIS AFTERNOON. THE TAIL END OF A FRONTAL BOUNDARY ASSOCIATED WITH A DEEPENING LOW IN THE GULF OF ALASKA WAS JUST NORTHWEST OF KAUAI THIS MORNING. FORECAST MODELS CONTINUE TO SHOW THIS FEATURE DISSIPATING AS IT SLOWLY MAKES ITS WAY TOWARD THE CENTRAL ISLANDS TUESDAY AND WEDNESDAY. MODERATE NORTHEAST WINDS ARE EXPECTED TO SLOWLY FILTER ACROSS THE ISLAND CHAIN AS THE SHEAR LINE PASSES. A HIGH WILL TAKE UP A POSITION NORTH NORTHWEST OF THE STATE...NORTHEAST WINDS WILL FILTER ACROSS THE ISLANDS AND TYPICAL TRADE WIND WEATHER IS EXPECTED FOR FIRST WEEK OF 2008. && .MARINE...THE KAILUA BAY BUOY WAS REPORTING SEAS OF 7-8 FEET THIS MORNING. SEAS CONTINUE TO SUBSIDE ON THE EAST SIDE OF THE ISLAND CHAIN. THE HIGH SURF ADVISORY HAS BEEN CANCELLED AND THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WAS DROPPED AS WELL. MODERATE NORTH TO NORTHEAST WINDS WILL REQUIRE A SMALL CRAFT ADVISORY TO REMAIN POSTED FOR KAUAI NORTHWEST AND WINDWARD WATERS. A COUPLE OF MODERATE SIZE NORTH NORTHWEST SWELLS ARE EXPECTED THIS WEEK WITH THE FIRST ARRIVING TUESDAY AND THE SECOND ON THURSDAY. THIS MAY CAUSE SEAS TO REMAIN AROUND THE 10 FOOT SMALL CRAFT ADVISORY THRESHOLD ESPECIALLY OVER WATERS NORTH OF THE ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI COUNTY AND BIG ISLAND. SMALL CRAFT ADVISORY FOR KAUAI NORTHWEST AND WINDWARD WATERS. && ELAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 11:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Dec 31, 12:16 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 31, 4:57 AM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 13 hr |
| Dec 31, 11:23 AM HST | Flash Flood Warning | HFO | Kalawao | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.